Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Could my medication be causing these problems...

Hi everyone.
I have been on Cymbalta at 60 mg for about 1-1/2 months now, and 30 mg for a month before that.  I was feeling really good for a few weeks, had a lof of energy, no panic attacks for weeks, was happy, etc.
Over this past week, I have been very nervous feeling, have had panic attacks (several over the week), having trouble sleeping, have weird feelings like I'm not "in my body" or like I'll think I can't move my arm or leg (which, of course, I can), and some just weird sensations like I'm not all there.  I also notice that my heart rate is up almost all the time, I feel like I have to stretch constantly and am constantly clenching my jaw (I did mention that to my doctor prior because it is the first side effect I noticed on this med, and he had me go off it for a few days then start back up--still had the same problem) and feel like I have to stretch my legs, yawn, etc.
I was doing okay on it up until this point, but the only thing I can figure is that it could be from the med since nothing else has changed.  I am under more stress recently and have been worried about finances and things like that (and hadn't been as much before) so it could be from that.  I do have a panic disorder, but like I said, I had not one single panic attack in WEEKS (whereas before the med I was having them daily, several times daily).  
Do you think this is a side effect from the med or maybe I need more of it/less of it??
I think this is all from anxiety, but it's so hard to tell.  I do have an appointment for a followup with my doctor this next week, but wondering what others think.  
8 Responses
Avatar universal
I was going to add also that before this med, I was worrying about my health constantly, obsessing over health issues, along with the panic attacks, and had not had problems with that either until the past week, and all of a sudden that is all back now too.
534105 tn?1226160777
You better quit Cymbalta. It is useless for panic attacks. You have to take another type of medication. If you want to quit, do it very slowly. Like 2% increments every 15 days or so.
Cymbalta is a powerful medication. I am still suffering withdrawal effects from it after 2 years of been Cymbalta free
579483 tn?1259467903
Cymbalta has no useful indication for anxiety/panic, which is precisely why it isn't approved for this use. The drug is reserved for the treatment of depressive affects only.

Under the supervision of a medical doctor, reduce the dosage to 30 mg. Take 30 mg for one week. The second week, take 15 mg every other day, then stop. You've not been on it long, and the idea is to get off of it as quickly as possible - before it alters your chemistry significantly.

Cymbalta carries an exceptionally long half-life, and the onset of the drug's action is delayed for roughly 4-6 weeks. After 6 weeks, the drug has accumulated to steady-state, and the untoward reaction that you present with would manifest at that time.

Cymbalta is a powerful inhibitor of the reuptake of Norepinephrine. Norepinephrine (Noradrenaline) is a metabolite of Adrenaline. The drug is an autonomic nervous system stimulant, and would increase the frequency of panic attacks if one were predisposed to them.

Would suggest Anafranil (Clomipramine) for your obsessional thought process. 25 mg, q.h.s. initially, titrating upward to 75 mg, q.h.s. as-needed and tolerated. Speak with the doctor. Paxil is another option, albeit a less-effective one.
Avatar universal
The reason I am on Cymbalta is because trials of SSRIs have failed...I have had very severe reactions to Paxil, Zoloft, Lexapro, Celexa, Prozac, along with others I have tried.  Cymbalta actually seemed to be working after about a month, but now that I'm going into month 3 I seem to be having problems.  I did have depression as well as fibromyalgia, so it has worked for those issues...the panic attacks had disappeared, but I have been constantly nervous feeling.  I guess I'll have to discuss this with my doc on Friday.  I had some abnormal hormone levels on my blood work and maybe after discovering this, he will look at other sources of my anxiety and mood problems.  
Avatar universal
i agree with the other posts, cymbalta does not help anxiety, it made mine worse. what about adding an antianxiety med and going back down to 30mgs of the cymbalta? i hope you start feeling better soon. take care. remar
480448 tn?1426952138
As you can see...there is a lot of varied opinions and viewpoints on whether certain types of medications are appropriate for panic disorder.  Many people feel strongly that SSRI's (as a similar example) are simply NOT an appropriate choice for someone with PD.  I personally disagree.

What I would like to stress is that...in some cases...that is true...but there have been a TON of people with PD (with or without a substantial depressive component) that have been significantly helped by an SSRI medication...everyone is different...there is no "never" or "always" when it comes to these things.

You obviously have tried a lot of SSRI meds without success...the thing that strikes me is...despite some of these complaints you are having...the Cymbalta seems to be doing SOMETHING for you..therefore I am uncomfortable saying to throw the towel in so soon...just b/c of the varying thoughts surrounding the use of "non-anxiety" type meds for PD....and b/c of these symptoms.

Your symptoms are actually fairly common ones...and usually these types of side effects start to gradually improve as you continue the treatment.  Certainly...you need to have an open line of communication with the prescribing doc about all of this, which it sounds like you do.

Also...the abnormal blood work may be more the culprit than anything...I'm not sure what levels are involved...but I can think of a few things off the top of my head that would cause similar symptoms if the levels were off.  That may end up being your problem in this situation.

IMO...don't give up on the Cymbalta just yet...you really haven't been on it very long, and as you know....these kinds of meds take some time to really start working (some people have required longer than the average).  Even if it ends up being that the Cymbalta isn't for you..at least you can say you have given it a fair shake, ya know?  What sticks out the most for me is that indeed, you HAVE noticed some positive changes after starting it.

I personally have had great success with many different SSRI's (pretty much any I have taken)....for PD....so of course I am a big supporter of at least giving them a try.  PLUS....PD certainly carries a HUGE depressive component for the majority of people.  You can only live with chronic or constant panic attacks for so long before depression kicks in....in one way or another.  Which is one of the reason these other meds can be effective.

Again...everyone is different...and I always encourage that people allow themselves to have their own experiences...and not be colored too much by what others have to say (either way...good or bad).

Best of luck...let us know what the doc says and how you are doing...hope you are feeling better soon.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?